Ask a doctor

Skin Discoloration After Fat Transfer

I had fat injections around my upper cheek area a year ago. Now, I have a greenish-grey discoloration under my skin on both sides of upper cheeks. Why did this happen? Is there anything that could treat or help it?

Doctor Answers (5)

Bluish areas following lipoinjection

+2

It is difficult to determine what this could be from the description.

It is probably consistent with fat necrosis and or resorbing hematoma but these usually tend to be firm.

Fat necrosis will likely require some sort of an intervention such as aspiration, liposuction or excision.

Resorbing hematomas tend to resolve on their own.


Chicago Plastic Surgeon
5.0 out of 5 stars 43 reviews

Discoloration after fat transfer

+2

You may want to have your doctor re-examine you to see if he or she can find a solution.

It is possible there had been fat necrosis to the grafts, causing a bluish discoloration. Usually the grafts would be very firm and unnatural feeling.

Or there might be chronic bruising in the dermis itself, more difficult to treat.

Brent Moelleken, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 91 reviews

Skin color changes after fat injection

+1

The skin color pigmentation changes that you describe can come from the trauma of the fat injections. This may be permanent. Sometimes bleaching creams or lasers can help with pigmentary problems.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

You might also like...

Pigment

+1

The colors you describe can be the result of pigment in the skin - treat with skin bleach(hydroquinone).

It can be the result of iron (hemosiderin) in your skin as a breakdown product of blood from a bruise.

It can be the result of thin skin showing the blood vessels under the skin.

Go see your doctor.

Robert M. Freund, MD
New York Plastic Surgeon
4.5 out of 5 stars 18 reviews

The greenish grey may be due to hemosiderin deposits

+1

These could be iron deposits after bruising where the iron is left behind. Sometimes, mild heat and massage can help this as well as exercise or increasing the lymphatic drainage in this area.

Sometimes, it can be due to prominent vessels that are residual after the procedure and the stimulation caused by the procedure post operatively. Or it could be that your fat injections just elevated this area so that you can see it better.

What could be causing this is that your eye muscle is showing through your skin more given the thin skin in this area. The treatment is increasing the distance and adding layers between your eye muscles and the skin through fillers and more fat injections superficially between the skin and muscle. Also, CO2 resufacing can create an extra layer of collagen that can disguise the transparency of the skin that allows the deep color of the muscle to show through.

Philip Young, MD
Bellevue Facial Plastic Surgeon
4.0 out of 5 stars 35 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.